A qualified doctor is able to diagnose the many causes of rectal bleeding, some serious and some fairly common. Diagnoses can range from painful hemorrhoids to colon or rectal cancer, and physicians are trained to find and treat the causes. However, many doctors are unaware that certain common supplements and vitamins can cause or exacerbate rectal bleeding.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Bloody stools are a disturbing sight that millions of people face every morning. Even healthy people who exercise regularly, eat nutritious foods and take daily vitamins might be surprised to find spots of blood in the toilet bowl. Among the possible explanations would be that their bodies are reacting to the introduction of certain supplements or vitamins that can cause rectal bleeding.
Several over-the-counter vitamins and herbal remedies contain blood-thinning properties that can produce the appearance of blood in the toilet. Among them is vitamin E, familiar for its heart-healthy claims. A daily dose is thought to protect the vascular system and help prevent cancer with healthy anti-oxidant benefits. However, vitamin E along with heart prescription blood-thinners such as Coumadin can quickly lead to a bout of rectal bleeding, and many doctors are unaware of the connection.
Aspirin can be another cause of rectal bleeding. Although aspirin is widely thought of as a beneficial medicine with few side effects, it is also well known for its blood-thinning properties. Millions of health-conscious consumers will pop an aspirin each day without consulting a physician to learn if it is safe to do so.
Popular today with the over-50 crowd is a substance known as Ginkgo biloba. This ancient supplement has anti-coagulant properties that are believed to increase blood flow to the brain, lungs and other organs, as well as to increase sexual prowess. In rare cases Ginkgo biloba has been known to cause diarrhea, nausea and vomiting, and people taking Ginkgo biloba along with other blood-thinning supplements or medicines can increase the risk of rectal bleeding and blood-clotting disorders.
Garlic capsules are being widely touted today as a natural antibiotic and a significant contributor to lower cholesterol levels. But garlic, too, can cause the blood-thinning symptoms of rectal bleeding. It is recommended that those with bleeding disorders and people with bloody stools avoid garlic supplements altogether.
Another culprit for bloody rectal discharge can be large doses of vitamin C. It is common for flu and cold sufferers to take mega doses of vitamin C and subsequently experience stomach pain, nausea, vomiting and bleeding from the rectum. Rather than ignoring these symptoms as a natural effect of the cold virus, cutting the dose of vitamin C can offer relief and ultimately eliminate rectal bleeding.
The possibility of a serious illness must always be completely ruled out before blaming vitamins as a direct cause for rectal bleeding. Acute physical symptoms such as large amounts of blood in stools, vomiting blood or severe cramping or abdominal pain are important signals that it is time to seek the advice of a physician. However, barring any physical illness or disease, it is possible that rectal bleeding may be caused by overuse or misuse of vitamins.
However, many doctors are unaware that certain common supplements and vitamins can cause or exacerbate rectal bleeding. However, many doctors are unaware that certain common supplements and vitamins can cause or exacerbate rectal bleeding. However, vitamin E along with heart prescription blood-thinners such as Coumadin can quickly lead to a bout of rectal bleeding, and many doctors are unaware of the connection.